Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Detroit, MI

May 2, 2018Lenawee County, Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 2, 2018, 7:33 PM EDT for Lenawee County, Monroe County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2018, 7:33 PM EDT (23:33 UTC)
Expired
May 2, 2018, 8:15 PM EDT
In force
42 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lenawee County, MI, Monroe County, MI

The radar

The Detroit radar (KDTX), 92 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:20 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, May 2, 3:20 PM EDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
320 PM EDT Wed May 2 2018

.DISCUSSION...

Strong southwest gradient/flow last night maintained temps
predominately in the 60s, and it looks like MBS/FNT will set record
high daily minimum values (assuming they don't drop drastically by
midnight), as temperatures have climbed into lower 80s/around 80
this afternoon. Upper wave/jet streak lifting north of the Straights
this morning has allowed higher moisture to slide into the State, as
12z APX sounding indicated PW value of 1.16 inches/246 percent of
normal. 850 MB Theta-E ridge axis folding over/sinking south and
becoming more west-east aligned this evening, with increasing but
veering low level jet over the Central Mississippi river valley
overnight. 12z models still indicating a bit of a moist bias at the
surface over southern Michigan/northern Ohio Valley, and expecting
MUCapes struggling to get to much past 1000 J/KG over southeast
Michigan, making for minimal severe threat through tonight, as
freezing levels running high at 13 kft. Although, DCAPES are progged
to be running aoa 1000 J/KG, per RAP, so there is a non-zero chance
of an isolated cell producing marginal damaging wind when it
collapses.

Upstream convective development over Midwest/Chicago this
evening/tonight will dictate the start of Thursday, as there is not
much to latch onto in the upper levels, and it is possible the bulk
of showers and thunderstorm activity resides along and south of the
Michigan border with better instability, but ultimately decided to
ride with the higher (lower categorical) pops as bulk of the
solutions suggest a wave of low pressure riding along the baroclinic
zone will be strong enough to track through southern Lower Michigan
during the day, 12z Euro included. Light northeast winds are
expected to become established north of I-69, and coming off cold
waters of Lake Huron, should see a sharp north-south temp gradient
with the frontal boundary in place, and could see high temps in
lower 50s by Saginaw Bay to near 80 degrees by the Ohio Border
during the day.

Upper level energy/PV rounding base of the trough over Baja
California this afternoon should be tracking through southern
Wisconsin/central Lake Michigan Thursday night, with
cyclogensis/deepening surface low tracking northwest of the CWA, as
phasing/merging with the northern stream energy over Central Canada
occurs. Southeast Michigan will thus be in precarious spot with
respect to severe weather, and despite unfavorable late night
timing, Euro indicating surfaced based instability, and can not rule
out spin up/tornadogenesis, as 0-1 KM bulk shear of 35+ knots exists,
but will there be enough CAPE down low?, as looks like only around
500 J/Kg.  Even if there is no severe weather with the low/warm
front passage, should see a good post frontal wind pop on Friday
with 6 hr rise/fall couplet reaching 20+ MB, supportive of gusts of
40+ MPH, supported by local probabilistic guidance, as 45+ knots
noted at 850 MB. Timing looks to be around the noon-time hour.

Meridional flow and lack of forcing will produce a dry day
throughout Saturday as temperatures climb into the mid-70s inland
and mid to upper-60s for communities across the Lake Huron shoreline
as cold waters keep temperatures moderate. A cold front is then
expected to push across Michigan throughout Sunday, bringing a line
of rain showers to the area during the 12Z to 00Z time frame. Opted
to leave thunder out of the forecast for now, but some rumbles of
thunder will be possible, mainly across the southern Metro region as
showalters indices remain near zero at the time of the cold front
passage.

The cold front will knock temperatures back down into the 60s for a
high for both Sunday and Monday as a high pressure starts to build
in across the Great Lakes from the north. High pressure will bring
and extended period of dry conditions starting late Sunday and will
help return temperatures into the 70s by the midweeks as high
pressure travels east, allowing flow to turn southerly across
Michigan.

&&

.MARINE...

A cold front will continue pushing southward across Lake Huron this
afternoon and evening. As the cold post frontal marine layer
encounters an increasingly moist pre frontal environment, areas of
dense fog will be probable. The fog potential will increase during
the night. The front will stall over southern Michigan by Thursday.
Rounds of showers and thunderstorms are expected along this
stationary boundary late tonight through Thursday, while prolonged
periods of marine fog will be possible across southern Lake Huron.

Low pressure is forecast to lift from the southwest into Lake Huron
by Friday morning. This will draw the front back into Lake Huron and
trigger rounds of showers and few thunderstorms. West-northwest
winds will develop by Friday afternoon as the low quickly exits to
the east. There may be a brief interval of gusty winds Friday
morning before the gradient quickly relaxes during the afternoon.

&&

.HYDROLOGY...

Multiple rounds of showers with a few thunderstorms will affect the
region tonight through Friday morning. A slow moving cold front will
drop into southern Michigan from the north tonight. Ample moisture
advection into this frontal system will support showers with a few
thunderstorms into Thursday morning. A low pressure system will then
lift into the region Thursday night into Friday morning, providing
another round of showers and thunderstorms before the system quickly
exits to the east by Friday afternoon. There is a moderate to high
probability that total rainfall from tonight through Friday morning
will range from a half inch to an inch and a half. Lower
probabilities that total rainfall will exceed an inch. There is
however a chance that some locals will see more persistent
thunderstorms. So locally higher amounts remain a possibility.

&&

.PREV DISCUSSION...
Issued at 100 PM EDT Wed May 2 2018

AVIATION...

Mid level subsidence will affect Se Mi through the afternoon in the
wake of a mid level short wave feature lifting across Lake Huron,
thus inbibiting additional showers/thunderstorms. Boundary layer
growth during the afternoon will sustain gusty southwest winds, with
frequent gusts over 20 knots. Instability will build across the nrn
Ohio Valley into srn Lower Mi this afternoon into the evening. There
is the expectation that upscale convective growth across nrn Illinois
this evening will advance into srn Lower Mi after 02 or 03Z,
affecting the area for at least a couple hours. An additional influx
of instability into srn Mi is then forecast toward daybreak Thurs due
to strengthening low level southwest winds across the Ohio Valley.
This will bring another round of showers with a good chance for
thunderstorms Thurs morning. There will also be a transport of higher
low level moisture, which when combined with a frontal boundary
inching down from cntl Mi/Lake Huron will support low cloud and some
fog development.

For DTW...The gusty winds will wane with the loss of diurnal mixing
(23Z to 01Z). Recent hi res model solutions are suggesting the
highest probability for TSRA to affect the Detroit area will from
03Z to 06Z tonight.

DTW THRESHOLD PROBABILITIES...

* Medium in ceilings below 5000 ft overnight through Thursday.

* Moderate in thunderstorms impacting the airport late this evening
  through Thursday morning.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Dense Fog Advisory from 2 AM to 2 PM EDT Thursday for LHZ363-
     462>464.

     Dense Fog Advisory until 2 AM EDT Thursday for LHZ361-362.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SF/AM
MARINE.......SC
HYDROLOGY....SC
AVIATION.....SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 2, 3:50 PM EDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
350 PM EDT Wed May 2 2018

MIZ047>049-053>055-060>063-068>070-075-076-082-083-030930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
350 PM EDT Wed May 2 2018

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms through early this
evening, with a gradual increasing chance tonight. Widespread severe
weather is not expected, but an isolated strong to marginal severe
storm producing hail to one inch in diameter and damaging winds to
60 mph can not be totally ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A couple rounds of thunderstorms are expected Thursday through
Friday morning, with a marginal risk of severe storms Thursday
evening through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-030930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
350 PM EDT Wed May 2 2018

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Dense fog advisory in effect for open waters of Lake Huron. Refer to
latest statement or forecast for details.

There is a slight chance of thunderstorms through early this
evening, with a gradual increasing chance tonight. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dense fog advisory continues on Thursday for southern Lake Huron
open waters. Refer to latest statement or forecast for details.

A couple rounds of thunderstorms are expected Thursday through
Friday morning, with a marginal risk of severe storms Thursday
evening through Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, May 2, 6:50 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
650 PM EDT WED MAY 2 2018

MIZ082-022330-
Lenawee-
650 PM EDT WED MAY 2 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LENAWEE COUNTY...

At 649 PM EDT, strong thunderstorms were clustered near Addison, or
near Hudson, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with
these storms.

Locations impacted include...
Adrian, Tecumseh, Blissfield, Hudson, Morenci, Clinton, Onsted,
Deerfield, Addison, Britton, Cement City, Clayton, Rollin, Palmyra,
Fairfield, Springville, Ridgeway, Macon, Riga and Seneca.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4207 8436 4208 8377 4180 8377 4171 8436
TIME...MOT...LOC 2249Z 256DEG 34KT 4193 8433

Behnke
Special weather statement, May 2, 7:29 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
729 PM EDT WED MAY 2 2018

MIZ075-082-083-030015-
Lenawee-Monroe-Washtenaw-
729 PM EDT WED MAY 2 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MONROE...
LENAWEE AND SOUTHERN WASHTENAW COUNTIES...

At 728 PM EDT, strong thunderstorms were clustered over Tecumseh,
moving northeast at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Adrian, Saline, Tecumseh, Milan, Dundee, Blissfield, Hudson,
Manchester, Ida, Clinton, Petersburg, Onsted, Deerfield, Addison,
Britton, Cement City, Clayton, Willis, Rollin and Palmyra.

This includes US-23 between mile markers 6 and 35.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4184 8436 4207 8436 4207 8413 4220 8413
      4223 8354 4180 8352
TIME...MOT...LOC 2328Z 242DEG 40KT 4203 8396

Behnke

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:36 PM EDTMarine Dense Fog AdvisoryDTX22 hr
May 2, 6:50 PM EDTSpecial Weather StatementDTXLenawee40 min
May 2, 7:29 PM EDTSpecial Weather StatementDTXLenawee46 min
May 2, 7:53 PM EDTSpecial Weather StatementDTXWashtenaw67 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.